Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 142, NWS Shreveport, LA

August 4, 2002Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 4, 2002, 4:29 PM CDT for Shelby County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2002, 4:29 PM CDT (21:29 UTC)
Expired
Aug 4, 2002, 5:30 PM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Shelby County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS54 KSHV 042129
SVRSHV
TXC419-042230-
/NEW.KSHV.SV.W.0273.042127-042230/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS

* UNTIL 530 PM CDT

* AT 427 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CENTER. 
  THE STORM WAS MOVING WEST SOUTHWEST NEAR 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER AT 440 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN EASTERN TEXAS
UNTIL 530 PM CDT.


LAT...LON 3165 9418 3165 9397 3183 9397 3183 9418

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 4, 3:20 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT SUN AUG 4 2002

PRIMARY FEATURE OF INTEREST THIS FORECAST IS THE AREA OF LOW
PRESSURE SPINNING IN THE NRN GULF. MODELS ARE FAIRLY CONSISTENT IN
BRINGING THIS LOW NWWD INTO LA TOMORROW. STILL NOT SURE HOW MUCH OF
THE PRECIP WILL REACH OUR CWA...AS CONVECTION WILL LIKELY BE
CONCENTRATED ON THE ERN HALF OF THE SYSTEM. WE WILL CARRY SOME LOW
CHANCE POPS IN THE SE TOMORROW...TAPERING TO 0 IN THE NW. AS MORE OF
THE MOISTURE OVERSPREADS THE AREA ON TUESDAY...BELIEVE WE WILL SEE
BETTER RAIN CHANCES THEN. AVN CONTINUES TO SHOW DRIER AIR MAKING A
BACKDOOR ENTRANCE INTO THE AREA MIDWEEK...SO WE HAVE DRIED OUT THE
EXTENDED FROM THURSDAY ON.

INCREASED CLOUD COVER IN THE FIRST PART OF THE WEEK SHOULD GIVE US A
BREAK FROM THE HOT TEMPS OF LATE...BUT WE SHOULD STILL REMAIN MOSTLY
IN THE 90S. WENT NEAR OR A LITTLE ABOVE MAV GUIDANCE FOR TOMORROW...
THINKING THAT PERHAPS MAV IS GIVING A BIT TOO MUCH CLOUD COVER FOR
TOMORROW.

FCSTID = 5
SHV   75  95  73  94 /  10  20  20  40
MLU   73  93  73  92 /  10  20  20  40
TXK   75  97  73  94 /   0   0   0  40
TYR   74  96  73  94 /  10   0   0  40
LFK   72  95  72  92 /  10  20  20  40

.SHV...NONE.

In the hours before

Special weather statement, Aug 4, 10:30 AM CDT, 5 hours 59 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT SUN AUG 4 2002

DAYTIME HEATING MAY RESULT IN ISOLATED THUNDERSTORMS THIS AFTERNOON
AND EVENING. GUSTY WINDS ARE LIKELY AROUND ANY THUNDERSTORM THAT
DEVELOPS ON A HOT DAY...BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTERS...AND SKYWARN
NETWORKS...IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:34 PM CDTSevere Thunderstorm WarningSHVPanola56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.